Utah, 2006

Damaging Wind in Utah, August 26, 2006

August 26, 2006 · NWS GJT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 26, 3:14 AM MST, 9 hours 50 minutes earlier.

Area forecast discussion, Aug 26, 3:14 AM MST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
414 AM MDT SAT AUG 26 2006

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
AN ACTIVE WEATHER DAY ON TAP FOR EASTERN UTAH AND WESTERN COLORADO
TODAY WITH A FEW SEVERE THUNDERSTORMS POSSIBLE.

A CLOSED UPPER LOW IS SITUATED OVER THE NORTHERN GREAT BASIN
EARLY THIS MORNING. LARGE SCALE ASCENT AHEAD OF THIS SYSTEM AND
SHORTWAVES EJECTING OUT OF THE TROUGH HAVE BEEN GENERATING
THUNDERSTORMS ACROSS MUCH OF THE AREA ALL NIGHT. THIS SYSTEM WILL
MOVE ACROSS NORTHERN UTAH TODAY AND THEN ACROSS WESTERN COLORADO
TONIGHT.

SOME DRIER AIR IS MOVING INTO THE AREA EARLY THIS MORNING ON THE BACK
SIDE OF A SHORTWAVE WHICH WILL HELP BREAK CLOUDS UP AND ALLOW FOR
SOME SUNSHINE AND DESTABILIZATION OF THE AIRMASS THIS MORNING.
RESPECTABLE CAPE VALUES AND PRETTY GOOD SHEAR ACROSS THE AREA WILL
RESULT IN STRONG STORMS THIS AFTERNOON WITH A SOME LARGE HAIL AND
DAMAGING WINDS POSSIBLE WITH A FEW STORMS. STORMS WILL BE MOVING
ALONG AT A PRETTY GOOD CLIP BUT WILL NEED TO WATCH FOR TRAINING
STORMS DUMPING HEAVY RAIN. GOOD FORCING ALONG WITH A COLD FRONT
MOVING ACROSS THE AREA WILL KEEP STORMS FIRING THROUGH THE EVENING
WITH A GRADUAL DECREASING TREND LATE TONIGHT AS THE BEST FORCING
SHIFTS EAST AND THE LOWER ATMOSPHERE BECOMES MORE STABLE.

NORTHEAST FLOW TO DOMINATE ACROSS THE AREA SUNDAY AS THE UPPER LOW
OPENS UP AND MOVES ONTO THE HIGH PLAINS. OROGRAPHIC FORCING AND
DAYTIME INSTABILITY WILL ACT ON LINGERING MOISTURE TO PRODUCE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE DAY
SUNDAY...ESPECIALLY ACROSS THE CENTRAL AND NORTHERN MOUNTAINS.
THE ATMOSPHERE WILL STABILIZE QUICKLY WITH SUNSET SUNDAY EVENING
BRINGING SHOWERS AND THUNDERSTORMS TO AN END. BELOW NORMAL
TEMPERATURES EXPECTED THROUGH THE WEEKEND. LINDQUIST

.LONG-TERM (MONDAY THROUGH FRIDAY)...
A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE WEST ON MONDAY.
NORTHWEST FLOW ALOFT WILL CONTINUE TO USHER IN DRIER AIR...ALTHOUGH
WRF/GFS DO INDICATE ENOUGH MOISTURE AND INSTABILITY LINGERING AROUND
TO WARRANT A CONTINUED MENTION OF ISOLATED MOUNTAIN THUNDERSTORMS
OVER WEST CENTRAL COLORADO. ACTIVITY ON TUESDAY LOOK EVEN MORE
ISOLATED AS THE RIDGE AXIS MOVES OVERHEAD. NEXT STRONG FALL-LIKE
TROUGH IS EXPECTED TO MOVE THROUGH THE PACNW ON WEDNESDAY...THEN
PROGRESS SLOWLY EASTWARD INTO THE INTERMOUNTAIN WEST THURSDAY AND
FRIDAY. ALTHOUGH MODELS HAVE BEEN HAVING SOME DIFFICULTY PINNING DOWN
THE TIMING...THINK TIMING ON TONIGHTS 00Z RUN OF THE GFS LOOKS PRETTY
GOOD. IT IS MORE IN LINE WITH THE 12Z EURO AND THE GFS ENSEMBLE MEAN
FROM 18Z. THIS SCENARIO WILL ALLOW MOISTURE TO INCREASE A LITTLE ON
WEDNESDAY AS SOME MONSOONAL MOISTURE GETS PULLED INTO THE SOUTHWEST
FLOW. MORE MOISTURE IS THEN EXPECTED TO MOVE IN ON THURSDAY AS THE
TROUGH AXIS MOVES INTO UTAH. DYNAMICS ASSOCIATED WITH THE
APPROACHING UPPER TROUGH WOULD FAVOR THE NORTHERN PORTION OF THE
FORECAST AREA AS FAR AS PRECIPITATION CHANCES ARE CONCERNED. MODELS
PUSH A WEAK COLD FRONT THROUGH THE CWA LATE THURSDAY INTO FRIDAY.
INHERITED POPS COVERED THIS WELL AND ONLY A FEW TWEAKS WERE MADE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.

&&

TAL/HLO
Hazardous weather outlook, Aug 26, 12:42 PM MST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
142 PM MDT SAT AUG 26 2006

COZ001>014-017>023-UTZ022>025-027>029-271145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
142 PM MDT SAT AUG 26 2006

...SEVERE THUNDERSTORM WATCH 751 IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS EASTERN
UTAH AND WESTERN COLORADO THROUGH THIS EVENING.  A FEW
THUNDERSTORMS WILL BE SEVERE...PRODUCING LARGE HAIL AND WIND
GUSTS IN EXCESS OF 58 MPH. IN ADDITION...FREQUENT CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAIN WILL ALSO OCCUR WITH SOME STORMS.
HEAVY RAIN MAY RESULT IN MUD AND ROCK SLIDES IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR SUNDAY...MAINLY ACROSS
THE MOUNTAINS OF WESTERN COLORADO. ISOLATED AFTERNOON THUNDERSTORMS
ARE POSSIBLE MONDAY THROUGH FRIDAY. SOME OF THE STORMS WILL HAVE
POTENTIAL TO PRODUCE STRONG GUSTY WINDS...SMALL HAIL...LOCALLY HEAVY
RAIN...AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SPOTTERS AND ALL TRAINED WEATHER SPOTTERS IN
WESTERN COLORADO AND EASTERN UTAH IS REQUESTED. PLEASE RELAY ALL
REPORTS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

COLTON

The radar

The Grand Junction radar (KGJX), 137 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand

When
August 26, 1:04 PM MST to 1:09 PM MST
Where
Grand County, (Cny)canyonlands Fld
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.767, -109.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528871.